Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Lubbock, TX

August 22, 2017Hockley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 22, 2017, 6:45 PM CDT for Hockley County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 6:45 PM CDT (23:45 UTC)
Expired
Aug 22, 2017, 7:01 PM CDT
In force
16 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hockley County, TX

The radar

The Lubbock radar (KLBB), 45 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS54 KLUB 222345
SVRLUB
TXC219-230015-
/O.NEW.KLUB.SV.W.0243.170822T2345Z-170823T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
645 PM CDT TUE AUG 22 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hockley County in northwestern Texas...

* Until 715 PM CDT

* At 645 PM CDT, a severe thunderstorm was located 6 miles southeast 
  of Levelland, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs...siding and trees. 

* Locations impacted include...
  Levelland, Smyer, Ropesville and Opdyke West. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3343 10237 3360 10237 3360 10208 3339 10208
TIME...MOT...LOC 2345Z 270DEG 23KT 3348 10220 

HAIL...1.00IN
WIND...60MPH
 
$$

MCZ
1 follow-up statement
201 
WWUS54 KLUB 230001
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
701 PM CDT TUE AUG 22 2017

TXC219-230009-
/O.CAN.KLUB.SV.W.0243.000000T0000Z-170823T0015Z/
Hockley TX-
701 PM CDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOCKLEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

However, very heavy rain is still occurring with this thunderstorm 
and will prolong flash flooding. A FLASH FLOOD WARNING is in effect 
until 745 PM for southeast Hockley County.

LAT...LON 3343 10237 3360 10237 3360 10208 3339 10208
TIME...MOT...LOC 2358Z 270DEG 23KT 3348 10209 

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:56 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 22, 3:56 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
356 PM CDT Tue Aug 22 2017

.DISCUSSION...
Storms are increasing in coverage and intensity this afternoon
along the southward moving cold front extending from south of
Clovis to near Childress. West Texas Mesonet obs indicate a wind
shift has outrun the main boundary and extends through the
southern South Plains and Rolling Plains where more random
convection is occurring. Overall moderate to strong instability
exists in vicinity of the frontal boundary with weak deep layer wind
shear. Surface convergence along the boundary isn't especially
strong either so anticipate short individual cell lifecycles with
some pulsing to severe criteria at times. Wet microbursts continue
to be the main concern though recent observations from Clovis
indicate larger hailstones can't be ruled out completely. Boundary
is expected to continue moving southward this evening with
highest POPs along the latitude of Lubbock by late evening.
Shortwave energy will continue to rotate around the expanding
ridge centered west of El Paso which should support post-frontal
but more spotty convection primarily across the southern half of
the area after midnight.

Rain forecast on Wed becomes a bit more muddled with stable
conditions and subsidence in the wake of the overnight storms
expected to influence early day and possibly even afternoon
convection. Expect some destabilization across eastern New Mexico
where clouds will clear so have kept higher POPs closer to the NM
state line through late afternoon. More organized storms could
then move east overnight Wed into early Thu as another shortwave
approaches west Texas from the west. Deep, easterly upslope flow
will maintain sufficient moisture across the area to support
convection even with limited instability through the day Thursday.
Western locations are expected to begin to dry some by Friday as
the subtropical ridge amplifies across the Desert Southwest into
the four- corners. However, the approach of TC Harvey will help
keep moisture trajectories favorable for the Rolling Plains into
the weekend so maintained low POPs through Sunday there.

With considerable daytime cloud cover, upslope flow and wet soils
afternoon temperatures will show little fluctuation through the
remainder of the week, generally in the lower to mid 80s.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

24
Hazardous weather outlook, Aug 22, 3:19 AM CDT, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
319 AM CDT Tue Aug 22 2017

TXZ021>044-230830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
319 AM CDT Tue Aug 22 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Thunderstorms are expected to form along a cold front this
afternoon and evening. Some of these storms have the potential to
become strong to severe with marginally severe hail and damaging
downburst winds. Locally heavy rainfall is also expected with
these storms which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An unsettled pattern with the chance of thunderstorms will
persist through the period. Locally heavy rainfall could lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Aug 22, 4:02 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Lubbock TX
402 PM CDT TUE AUG 22 2017

TXZ024-222130-
Briscoe TX-
402 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRISCOE COUNTY UNTIL 430
PM CDT...

At 400 PM CDT, radar was tracking strong thunderstorms along a line
extending from 11 miles west of Brice to near Silverton.
Movement was southeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible with
these storms.

Locations impacted include...
Silverton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3457 10095 3435 10129 3452 10144 3474 10114
      3474 10095
TIME...MOT...LOC 2100Z 302DEG 11KT 3471 10110 3451 10136

MCZ
Special weather statement, Aug 22, 4:05 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Lubbock TX
405 PM CDT TUE AUG 22 2017

TXZ026-222115-
Childress TX-
405 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHILDRESS COUNTY
UNTIL 415 PM CDT...

At 404 PM, radar was tracking a strong thunderstorm over Kirkland,
or 11 miles east of Childress. This storm was nearly stationary.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kirkland and motorists along Highway 287 in southeast Childress
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3431 10008 3437 10014 3450 10009 3449 10000
      3431 10000
TIME...MOT...LOC 2104Z 291DEG 2KT 3440 10005

MCZ
Local storm report, Aug 22, 5:16 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     2 ENE TULIA             34.54N 101.74W
08/22/2017  M63 MPH          SWISHER            TX   MESONET

            REPORTED BY THE TEXAS TECH WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1700334

SCOBB
Local storm report, Aug 22, 5:23 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
523 PM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      TULIA                   34.54N 101.77W
08/22/2017                   SWISHER            TX   POLICE DEPT

            UNDERPASS AT JUNCTION OF US 87 AND SH 86 CLOSED.
            TRAFFIC BEING DIVERTED IN PARTS OF TOWN. MANY YARDS
            FLOODED WITH RUNOFF INTO STREETS.

&&

EVENT NUMBER LUB1700335

SCOBB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:02 PM CDTSpecial Weather StatementLUBBriscoe28 min
Aug 22, 4:05 PM CDTSpecial Weather StatementLUBChildress10 min
Aug 22, 4:21 PM CDTAreal Flood AdvisoryLUBParmer54 min
Aug 22, 4:33 PM CDTAreal Flood WarningLUBSwisher87 min
Aug 22, 4:51 PM CDTFlash Flood WarningLUBSwisher99 min
Aug 22, 5:12 PM CDTAreal Flood AdvisoryLUBBailey63 min
Aug 22, 5:56 PM CDTAreal Flood AdvisoryLUBCottle49 min
Aug 22, 6:14 PM CDTSevere Thunderstorm WarningLUBHockley31 min
Aug 22, 6:37 PM CDTSevere Thunderstorm WarningLUBLubbock38 min
Aug 22, 6:53 PM CDTFlash Flood WarningLUBHockley52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.